Does Accutane decrease the effectiveness of Ortho Tri-Cyclen?
I have been on ortho tricyclen for 5 months and before that on Alesse for one year, ortho tricyclen made my acne worse therefore the doctor put me on Accutane.
I recommend that you discuss your concerns with your dermatologist. Accutane is a powerful medication that can result in a significant relief of the most stubborn cases of acne. It can affect the metabolism of progestins which are one hormonal ingredient in birth control pills. The estrogen component of your pills should not be affected as much. How this might decrease the effectiveness of the birth control pills is not completely known. What it does mean though is that while on Accutane, you must use two forms of birth control every time you are sexually active. This is not just because the Accutane might reduce the effectiveness of your birth control pills, but also because it can cause terrible birth defects. This is why doctors will not prescribe Accutane to any woman that is not using at least two forms of birth control. There is paperwork that patients usually need to sign that states they agree to this. For more information on this issue, I suggest that you schedule an appointment with your dermatologist that prescribed the Accutane. Make sure that you understand all of the potential side effects of this medication along with the implications of being sexually active while on it. It is imperative that you use two forms of birth control to make sure pregnancy is not attained while on it. Again, please speak with your doctor.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.